Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Cheyenne, WY

June 12, 2017Albany County, Converse County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2017, 7:54 PM MDT for Albany County, Converse County, Platte County, Wyoming. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 7:54 PM MDT (01:54 UTC)
Expired
Jun 12, 2017, 8:45 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Converse County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 193 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:07 PM MDTHAIL 0.5Douglas, WYHAIL MARBLE TO DIME SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:11 PM MDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS55 KCYS 130154
SVRCYS
WYC001-009-031-130245-
/O.NEW.KCYS.SV.W.0045.170613T0154Z-170613T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
754 PM MDT MON JUN 12 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Albany County in southeastern Wyoming...
  Northern Platte County in southeastern Wyoming...
  Central Converse County in east central Wyoming...

* Until 845 PM MDT

* At 753 PM MDT, severe thunderstorms were located along a line
  extending from 14 miles northeast of Rolling Hills to near Harris
  Park, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Douglas, Glendo, Esterbrook Campground, Laprele Reservoir,
  Esterbrook, Sibley Peak, Bill, Glendo Reservoir, Two Moon
  Campground, Laramie Peak and Harris Park.

This includes Interstate 25 in Wyoming between mile markers 94 and
156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM MDT for east central
Wyoming.

LAT...LON 4335 10520 4230 10479 4216 10544 4308 10583
TIME...MOT...LOC 0153Z 243DEG 18KT 4306 10565 4228 10526 

HAIL...1.00IN
WIND...60MPH
 
$$

Levin
2 follow-up statements
943 
WWUS55 KCYS 130217
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
817 PM MDT MON JUN 12 2017

WYC001-130226-
/O.CAN.KCYS.SV.W.0045.000000T0000Z-170613T0245Z/
Albany WY-
817 PM MDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALBANY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 900 PM MDT for east central
Wyoming.

LAT...LON 4335 10520 4230 10479 4222 10518 4318 10559
TIME...MOT...LOC 0216Z 243DEG 18KT 4311 10551 4233 10512 

$$

WYC009-031-130245-
/O.CON.KCYS.SV.W.0045.000000T0000Z-170613T0245Z/
Platte WY-Converse WY-
817 PM MDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHERN PLATTE AND EASTERN CONVERSE COUNTIES...

At 816 PM MDT, severe thunderstorms were located along a line
extending from 14 miles southwest of Bill to 8 miles southwest of
Sibley Peak, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Douglas, Glendo, Bill, Sibley Peak, Glendo Reservoir and Two Moon
Campground.

This includes Interstate 25 in Wyoming between mile markers 94 and
138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM MDT for east central
Wyoming.

LAT...LON 4335 10520 4230 10479 4222 10518 4318 10559
TIME...MOT...LOC 0216Z 243DEG 18KT 4311 10551 4233 10512 

HAIL...1.00IN
WIND...60MPH
 
$$

Levin
610 
WWUS55 KCYS 130237
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
837 PM MDT MON JUN 12 2017

WYC009-031-130247-
/O.EXP.KCYS.SV.W.0045.000000T0000Z-170613T0245Z/
Platte WY-Converse WY-
837 PM MDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PLATTE AND EASTERN
CONVERSE COUNTIES WILL EXPIRE AT 845 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A tornado watch remains in effect until 900 PM MDT for east central
Wyoming.

LAT...LON 4335 10520 4230 10479 4222 10518 4318 10559
TIME...MOT...LOC 0237Z 243DEG 18KT 4316 10539 4237 10500 

$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:34 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 5:34 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Mon Jun 12 2017

.SHORT TERM...(Late this afternoon through Tuesday)
Issued at 347 PM MDT Mon Jun 12 2017

Ongoing severe weather episode, so will keep this discussion
concise.

Impressive upper diffluence, 50-60kt 0-6 km shear, and 150-200
m2/s2 helicity supporting scattered supercellular convection
over southeast/east-central Wyoming this afternoon. Received
numerous reports of very large /up to 4.5"/ hail, along with
several funnel clouds, and couple of tornadoes. A Tornado Watch
remains in effect until 8 PM MDT for east-central/southeast
Wyoming east to western Nebraska panhandle counties bordering
Wyoming. Storm motion has been to north to northeast about 35kt.
Thunderstorms will end from southwest to northeast this evening
with the passage of dryline from northern Colorado and strong cold
front from the west.

Intense upper low will track northeast into the northern Plains
Tuesday. Large pressure gradient and 50-60 kt winds in low/mid
levels will maintain strong westerly winds, especially during the
afternoon hours. Potential for high wind event is marginal given
wrap-around cloud cover and resultant lack of deep layer mixing.
High Wind Watch will remain in effect for now. High temperatures
Tuesday will be 5-10 degrees cooler.

.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM MDT Mon Jun 12 2017

An abbreviated discussion due to impending severe weather. Warm
and dry weather expected across the CWA for Weds through Friday
under a zonal flow aloft and rather dry air. A weak shortwave
looks to pass across the northern tier states Friday and push a
Pacific front across the CWA bringing a little cooler air for
Saturday. Some moisture on return flow Saturday may combine with
another impulse to produce some convection late Saturday through
Sunday before drying again Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM MDT Mon Jun 12 2017

Showers and tstms will move over mainly the Neb Panhandle this
evening with associated MVFR/IFR cigs and vsbys.  Sfc front will
then move east across the area later this evening switching winds
out of the west to northwest.  Windy across se Wy Tuesday late
morning and afternoon with gusts over 45kts mainly from KRWL to
KLAR.

&&

.FIRE WEATHER...
Issued at 347 PM MDT Mon Jun 12 2017

Severe weather will be the primary focus for areas from Albany and
Converse counties eastward into western Nebraska this afternoon and
evening where large hail, damaging winds, heavy rain, and a few
tornadoes are expected. Although temperatures will be cooler Tuesday,
strong and gusty westerly winds and low humidities will keep fire
conditions somewhat elevated, especially west of the Laramie Range.
A warmer, drier, and less windy air mass will prevail for the latter
half of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday evening for
     WYZ104-105-109-110.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 12, 11:18 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1118 AM MDT Mon Jun 12 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
131730-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1118 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread severe thunderstorms are expected over the high plains
of southeast Wyoming and the western Nebraska Panhandle this
afternoon and evening. Thunderstorms will develop in the vicinity
of the Laramie Range early this afternoon and quickly become
severe as they progress onto the high plains. Anticipated hazards
associated with these thunderstorms include tornadoes, very large
and destructive hail, localized flash flooding, and damaging winds.
Residents of southeast Wyoming and the western Nebraska Panhandle
should remain weather aware this afternoon and evening, and be
prepared to take action if a warning is issued for their local
area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will be required this afternoon and evening.

WYZ104-105-109>115-131730-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1118 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms will develop across northern and eastern
Carbon County this afternoon and early evening. Westerly winds
will gust to around 55 mph later this afternoon as a strong cold
front sweeps across the area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A High Wind Watch is in effect for much of Carbon County and extreme
western Albany County Tuesday where wind gusts may approach 60 mph,
especially during the afternoon.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Jun 12, 7:07 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
707 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             MELBETA                 41.78N 103.52W
06/12/2017  E1.25 INCH       SCOTTS BLUFF       NE   CO-OP OBSERVER

            QUARTER TO HALF DOLLAR HAIL

&&

GCLAYCOM
Special weather statement, Jun 12, 7:07 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
707 PM MDT Mon Jun 12 2017

WYZ104-105-109>111-113-115-116-130400-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment,
Bosler, Laramie, Buford, Pumpkin Vine, and Vedauwoo
707 PM MDT Mon Jun 12 2017

Strong west to southwest winds of 35 to 40 mph with gusts to 55
mph will be possible over the next few hours across Albany and
Carbon counties. Impacts will mainly be to transportation.
Motorists driving lightweight and high profile vehicles along
Interstate 80 should be prepared for strong crosswinds and
difficult driving conditions.
Local storm report, Jun 12, 7:08 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          8 NE HARRISBURG         41.63N 103.63W
06/12/2017                   BANNER             NE   TRAINED SPOTTER

            RAIN-WRAPPED TORNADO.

&&

MJAMSKI
Local storm report, Jun 12, 7:22 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
722 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          11 E CARPENTER          41.03N 104.13W
06/12/2017                   LARAMIE            WY   TRAINED SPOTTER

            POSSIBLE TORNADO. IRRIGATION PIVOT OVERTURNED. SMALL
            BUILDING DAMAGE. COUNTY RDS 203 AND 61. TIME BASED ON
            RADAR.

&&

MJAMSKI
Special weather statement, Jun 12, 7:36 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
736 PM MDT Mon Jun 12 2017

WYZ101-130345-
Converse County Lower Elevations-
Including the cities of Bill, Douglas, Deer Creek, and Glenrock
736 PM MDT Mon Jun 12 2017

A line of strong thunderstorms will track quickly eastward across
Converse County through 845 pm. Small hail to dime size and gusty
winds to 50 mph are possible with this line of storms.
Local storm report, Jun 12, 7:41 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 SW GLENROCK           42.85N 105.87W
06/12/2017  M1.00 INCH       CONVERSE           WY   COCORAHS

&&

MJAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:54 AM MDTHigh Wind WarningCYSAlbany, Carbon16 hr
Jun 13, 1:58 PM MDTSpecial Weather StatementCYSGoshen47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.